Tennessee, 2001

Hail in Tennessee, August 11, 2001

August 11, 2001 · NWS MRX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 11, 2:00 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SAT AUG 11 2001

MODELS CONTINUE TO BE IN DECENT AGREEMENT ON THE BIG PICTURE.
APPEARS WEAK FRONTAL BOUNDARY MAY FINALLY SAG INTO OUR AREA BY
SUNDAY EVENING.  PLENTY OF MOISTURE STILL OVER THE AREA AS
PRECIPITABLE WATER VALUES STILL GENERALLY AROUND 1.75 INCHES.
WITH NO SIGNIFICANT FORCING TONIGHT...WILL UNDERCUT MOS POPS AND JUST
GO WITH A CHANCE. WILL GO LIKELY ON SUNDAY AS FRONT APPROACHES.
CHANCE POPS LOOK OK FOR SUNDAY NIGHT AND MONDAY.  FRONTAL BOUNDARY
MAY MAKE IT SOUTH AND EAST OF OUR FORECAST AREA MONDAY...BUT LOW
LEVEL DRYING WILL BE HARD TO COME BY.

WILL GENERALLY USE A BLEND OF GUIDANCE TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   72  87  72  87 /  50  60  40  40
TYS   71  85  71  85 /  50  60  40  40
TRI   69  83  68  83 /  40  60  40  40
OQT   71  86  71  86 /  50  60  40  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Aug 11, 2:15 PM EST, 4 hours 25 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-121000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SAT AUG 11 2001

...VERY HEAVY RAINFALL POSSIBLE WITH A FEW THUNDERSTORMS THIS EVENING
THROUGH SUNDAY ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA
AND SOUTHWEST NORTH CAROLINA...

A MOIST...TROPICAL AIRMASS WILL REMAIN OVER THE AREA THROUGH
SUNDAY.  AN UPPER LEVEL TROUGH AND THE SLOW APPROACH OF A WEAK COLD
FRONT FROM THE OHIO VALLEY WILL HELP TO TRIGGER THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. SOME OF THE STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS. WITH
THE GROUND IN MANY AREAS ALREADY WET...THIS MAY LEAD TO LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN LOW LYING AND FLOOD PRONE AREAS.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

The radar

The Knoxville radar (KMRX), 18 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamblen

When
August 11, 6:40 PM EST
Where
Hamblen County, 4 mi NE of Morristown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.250, -83.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268514.